Open Access
Translator Disclaimer
February 1996 A multiclass closed queueing network with unconventional heavy traffic behavior
J. M. Harrison, R. J. Williams
Ann. Appl. Probab. 6(1): 1-47 (February 1996). DOI: 10.1214/aoap/1034968064

Abstract

We consider a multiclass closed queueing network model analogous to the open network models of Rybko and Stolyar and of Lu and Kumar. The closed network has two single-server stations and a fixed customer population of size n. Customers are routed in cyclic fashion through four distinct classes, two of which are served at each station, and each server uses a preemptive-resume priority discipline. The service time distribution for each customer class is exponential, and attention is focused on the critical case where all four classes have the same mean service time. Letting n approach infinity, we prove a heavy traffic limit theorem that is unconventional in three regards. First, in our heavy traffic scaling of both queue-length processes and cumulative idleness processes, time is compressed by a factor of n rather than the factor of $n^2$ occurring in conventional theory. Second, the spatial scaling applied to some components of the queue-length and idleness processes is that associated with the central limit theorem, but the scaling applied to other components is that associated with the law of large numbers. Thus, in the language of queueing theory, our heavy traffic limit theorem involves a mixture of Brownian scaling and fluid scaling. Finally, the limit process that we obtain is not an ordinary reflected Brownian motion, as in conventional heavy traffic theorems, although it is related to or derived from Brownian motion.

Citation

Download Citation

J. M. Harrison. R. J. Williams. "A multiclass closed queueing network with unconventional heavy traffic behavior." Ann. Appl. Probab. 6 (1) 1 - 47, February 1996. https://doi.org/10.1214/aoap/1034968064

Information

Published: February 1996
First available in Project Euclid: 18 October 2002

zbMATH: 0865.60078
MathSciNet: MR1389830
Digital Object Identifier: 10.1214/aoap/1034968064

Subjects:
Primary: 60J70 , 60K25 , 90B15 , 90B22

Keywords: $\mathbf{M}_1$ convergence , Brownian motion , Closed multiclass queueing networks , heavy traffic theory , reflecting barrier

Rights: Copyright © 1996 Institute of Mathematical Statistics

JOURNAL ARTICLE
47 PAGES


SHARE
Vol.6 • No. 1 • February 1996
Back to Top